Questions RE: Encephalopathy

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Butterflythree
Veteran Member


Date Joined Oct 2007
Total Posts : 954
   Posted 2/1/2008 5:09 PM (GMT -7)   
Does anyone know if encephalopathy causes permanent brain damage.  My husband has not been himself for awhile now.  He always seems groggy and drugged. Some days are worse than others.  It used to clear up for a little while after he started taking lactulose, and  the person I knew would be back for awhile.  That doesn't happen anymore.   
Butterflythree
 
There is always hope!


1Shelly1
Veteran Member


Date Joined Oct 2007
Total Posts : 502
   Posted 2/1/2008 6:08 PM (GMT -7)   
Encephalopathy is debilitating for anyone who suffers from it. There are some subtle changes that caregivers notice after awhile like memory loss, poor concentration, extreme tiredness, lack of interest in daily activities, and some cognitive loss. Personality changes are some of the first signs. As it worsens the person may suffer from muscle twitching in one muscle or a group of muscles called “myoclonus”, they may also suffer from very rapid eye movement (the eyes are actually twitching up and down and side to side) this is called “nystagmus”. (Nystagmus causes severe nausea and vomiting because it causes the person to feel dizzy). Sometimes the affected person gets tremors, muscle weakness, some dementia, difficulty swallowing, inability to speak, and possibly seizures. Permanent brain damage is a possibility. Coma can follow and possibly death.
I am not saying that he will develop all these things but I do think that you should be aware of what CAN happen. Is he on a low protein diet? Sometimes that helps. What about antibiotics? Some Dr’s put them on antibiotics to help with the underlying condition. I want you to know that I don’t have all the info on his case of course, nor am I a Dr so what I am telling you is general info only. Is the Dr aware of his worsening condition? If not you should probably consider telling him/her. Never ever give up hope!!!!!!!!!!!!!! Just watch for signs that things are changing in him and report them as soon as reasonably possible. The sooner they are aware of the problem if they can treat it early they will. My thoughts are with you and keep me posted.
Hugs, Shelly

Butterflythree
Veteran Member


Date Joined Oct 2007
Total Posts : 954
   Posted 2/1/2008 7:06 PM (GMT -7)   
Shelly, Thanks so much for your help. I was aware of some of the symptoms that you just explained, but I couldn't remember if it could cause permanent brain damage. I have noticed his hands twitching. That has been going on for a while now. He also complains of his legs hurting all the time now, and I noticed he had swelling (looked like it could be fluid) in the small of his back. He had a doctor's appointment scheduled for yesterday, but it snowed pretty bad and we had to re-schedule. He will be going next Thursday. I will talk to the doctor about it then.
He isn't on a low protein diet, but I don't really thinks he gets too much. He doesn't really eat that much meat. As a matter of fact the only thing he wants to eat lately is sweets. He usually has oatmeal with applesauce in the morning. That's the only thing with a little nutrition that I can get him to eat. I guess nutrition could be part of the problem.
Thanks for your advice. I really appreciate it. I know I could have researched myself, but I haven't had a lot of time lately. You are so much help to everyone here.
I hope that you are doing well Shelly. I still have you in my prayers. And I thank God you are here to help.
Butterflythree
 
There is always hope!


1Shelly1
Veteran Member


Date Joined Oct 2007
Total Posts : 502
   Posted 2/2/2008 5:54 AM (GMT -7)   

Butterflythree, did you know that they can RX an appetite stimulant? I would ask his Dr when you go there on Thursday. He can hardly afford to lose any more weight and become malnutritioned. They put my mom on it at my request and it did help alot. She was eating a fair amount for awhile. In fact on a humorous note, she even ate hot dogs which she absolutely NEVER ate before the medicine. Maybe it was because she was so confused at that time and didn't remember that she hated them.

 

  Hugs, Shelly


exhaused
Regular Member


Date Joined Nov 2007
Total Posts : 445
   Posted 2/2/2008 8:22 PM (GMT -7)   

Butterfly three   My husband has some of the same symptoms as yours.  His amonia level went to 86 on Wed.  I gave him 2 tablespoons of Lactalose every hour for 4 hours.  He turned into  a pooping machine but it worked.  He's much clearer headed now.  He has to be drained every 10 to 14 day now since they lowered his meds because of dehydration.  He can barely walk.  Is your husband that weak?  Mine has lost 75 lbs.  He has never had any swelling his his feet or legs.  I was really interested that Shelly mentioned antibotics.  Jerry has had three sinus infections this winter and I notice when he's on the antibotics he gets so much better!  He eats better and generally feels better.  Also I wanted to tell you I make Jerry fresh fruit smoothies and add a scoop of Soy Protein.  It seems to help him.  I was using Whey Protein but found out that was not good when his amonia levels go up.  Hope I helped. 

JoAnn


lavendar
Regular Member


Date Joined Nov 2007
Total Posts : 450
   Posted 2/9/2008 5:31 AM (GMT -7)   
 
 
      1.      confused confused confused Butterfly three. I'm the one with encepalopaty. I get it once or twice a week  really bad. Hope after  transplant it  will                                                                                                                                                                                                                                                                                                                                 improve. I really feel frustrated at times.  I  don't believe I am any where close totransplant.  My liver function tests are never high, thats why,neverfoundaproblemnmyMELD score 9. I am only getting labs once every three months. My biopsy showed I am at end stage. Go figure? I've asked my husband to let me know when I am acting weird, so I can take more lactulose, it seems to help I am up to 5 or 6 Tbs. a day. And excuse me eyes eyes eyes but it makes me extremely flatulante. I wish there were something to take for that problem. Anyone have any ideas? It's very embarising .    sad Have a good day since it's already 4:30 a.m.    June

Butterflythree
Veteran Member


Date Joined Oct 2007
Total Posts : 954
   Posted 2/9/2008 8:38 PM (GMT -7)   
JoAnn, So far my husband hasn't been weak. His knees and legs have really been hurting alot lately. It makes it difficult for him to walk. He hasn't had to have his stomach drained. I was wondering how a person knows when they need drained. His stomach is really swollen, and he wheezes when he breathes.

June, I don't think my husband is anywhere near a liver transplant either. His meld score has been at 10 for over a year now, but the encephalopathy has gotten a lot worse. He takes Lactulose 3 times a day. He also complains of problems with flatulance. I hope you are able to get some rest tonight.

You both remain in my prayers.
Butterflythree
 
There is always hope!

New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, December 08, 2016 1:00 AM (GMT -7)
There are a total of 2,734,543 posts in 301,224 threads.
View Active Threads


Who's Online
This forum has 151337 registered members. Please welcome our newest member, hellokd10.
169 Guest(s), 3 Registered Member(s) are currently online.  Details
Laceymyaalayah, Girlie, celebrate life


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer